I’ve blogged often about various methods of murder that do NOT involve the spilling of blood, and I’ve discovered yet another weapon that can be used when writing a bloodless death scene—Visine!
Yes, those eye drops that we all use to “get the red out!” Amazingly, a woman was accused of poisoning her boyfriend by adding Visine to his drinking water. She allegedly added a substantial amount to his drinks to get his attention.
The deed was discovered after the boyfriend visited his doctor several times complaining of chronic nausea and vomiting, as well as blood pressure and breathing issues. After traditional treatments failed, physician ordered a blood test and discovered an “extremely high level” of tetrahydrolozine in his blood. Eventually, the girlfriend admitted to spiking his drinking water with Visine.
Tetrahydrolozine is a vasoconstrictor (it shrinks blood vessels) and is the active ingredient in many eye drops and nasal sprays.
When I looked up “tetrahydrolozine poisoning,” I found a term called Visine Prank. One of the symptoms of oral intake of tetrahydrolozine is diarrhea. That certainly would make for an interesting, if not dangerous, prank!
However, oral ingestion of eye drops containing tetrahydrolozine, can cause much more serious side effects than diarrhea. If large quantities are ingested, serious illness and even death can result.
The common side effects are headache, blurred vision (ironic, to say the least), nausea and breathing problems. In extreme cases, seizures and/or a coma could result, with death following closely behind.
Some of the more unusual side effects include low body temperature, tremors, nervousness and irritability. The most unusual side effect listed was blue fingernails and lips, and I think that would make for an interesting discovery by an observant medical examiner in your novel.
To prevent death, aggressive treatment must follow closely after a large ingestion of the substance. Administering laxatives, inducing vomiting, pumping out the stomach and breathing assistance would be the expected treatments.
So, I hope you will do as I’m doing—adding yet another bloodless method of killing to my lengthening list of story plots. At the very least, spiking a character’s drink with eye drops might be an interesting way to take that character “out of commission” for some time.
Thoughts? Comments? I’d love to hear them!